Medications That Exacerbate IBS-Diarrhea

medications that exacerbate IBS-diarrhea

Irritable bowel syndrome can be very difficult to manage in some patients and once controlled, you can imagine that the patient wants nothing more than to keep their symptoms at bay. I’ve seen medications that exacerbate IBS-diarrhea used in clinical practice and really upset the balance of control. Here are a few of the more common agents that can induce diarrhea and be very problematic in some of our IBS patients.

Antibiotics. While antibiotics may be absolutely necessary to manage an infection, they are one of the more common medications that can cause diarrhea which can be especially troublesome in patients with IBS-diarrhea. There may not be much we can do about this, but taking with food, and avoiding amoxicillin/clavulanate and clindamycin (two of the worst) if an alternative exists may be potential considerations to minimize the risk of exacerbating IBS-diarrhea.

Antidepressants such as SSRIs are also a common cause of diarrhea. Some SSRIs are considered to be worse than others for causing diarrhea. Sertraline is one of the worst and likely should be avoided where alternatives exist.

Colchicine has a very high incidence of diarrhea. If we are looking for an agent to manage an acute flare, we may lean more towards corticosteroids or NSAIDs. Allopurinol versus colchicine would be much more appropriate for lowering of uric acid in the setting of chronic management.

Magnesium supplements may be something a patient begins taking over-the-counter without thinking about the consequences. I have had a handful of patients report symptoms of chronic diarrhea and it has been due to magnesium supplements. Be sure to ask about OTC medications and supplements when trying to identify why a patient may have an IBS-diarrhea exacerbation.

Acetylcholinesterase inhibitors that are used for dementia could certainly contribute to IBS-diarrhea symptoms and this should be considered prior to starting this class. Avoiding this class in favor of something like memantine may be appropriate.

Rarely, there have been diarrhea associations with PPIs or H2 blockers. It generally isn’t the first potential cause I think about, but is more something I consider when symptoms continue despite all other interventions.

Would you add any other medications that exacerbate IBS-diarrhea to this list?

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

2 Comments

  1. Alireza

    Hello dear Eric.
    I’m alireza, a pharm D from iran… What a great and useful post.i am admin of a pharmaceutical telegram channel and i’d like to collaborate with u to realese scientific and drug related post in this channel. Can u help me?
    Thanks Dr.

    Reply
  2. Daniel

    A fun memory tip:
    Mg = “Must Go”
    Al = “All backed up”

    Hence magnesium –> diarrhea, and aluminum –> constipation

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

November 11, 2020

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories